23 die in Norway after receiving Pfizer Covid-19 vaccine
Twenty-three people died in Norway within days of receiving their first dose of the Pfizer Covid-19 vaccine with 13 of those deaths apparently related to the side effects
of the shots, New York Post reported citing the
All 13 were nursing home patients and at least 80 years old.
Common reactions to the vaccine, including
fever and nausea, “may have contributed to a fatal outcome in some frail patients,” New York Post quoted Sigurd Hortemo, chief physician at the Norwegian Medicines Agency, as saying in a statement on Friday.
While officials aren’t expressing serious concern, they are adjusting their guidance on who should receive the vaccine.
More than 30,000 people in Norway have received the first shot of the Pfizer or
Moderna coronavirus vaccine since late last month.
Agency’s medical director Steinar Madsen has stated that the “agency is not alarmed by this.”
“It is quite clear that these vaccines have very little risk, with a small exception for the frailest patients. Doctors must now carefully consider who should be vaccinated.
“Those who are very frail and at the very end of life can be vaccinated after an individual assessment,” he said.
The agency reported Thursday that a total of 29 people had suffered side effects, including the 13 people who died.
Twenty-one women and eight men experienced side effects, officials said.
Besides those who died, nine had serious side effects — including allergic reactions, strong discomfort and severe fever — while seven had less serious ones, including severe pain at the injection site, New York Post reported.
According to health officials around 400 people die each week in the nursing home population.
A Pfizer rep said the company is “aware of reported deaths” following the administration of the vaccine in Norway and is working with the Norwegian Medicines Agency to gather all the relevant information.
The total number of coronavirus cases reported in Norway is 58,202, while the death toll stands at 517, according to the
Johns Hopkins University